Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 185, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 21, 2003, 8:40 PM CDT for Lyon County, Osage County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 8:40 PM CDT (01:40 UTC)
- Expired
- Aug 21, 2003, 9:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1930 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3042 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 220140 SVRTOP KSC111-139-220230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 839 PM CDT THU AUG 21 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS SOUTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS * UNTIL 930 PM CDT * AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHEAST OF READING...OR ABOUT 26 MILES NORTHEAST OF EMPORIA...MOVING SOUTHWEST AT 20 MPH. * SOME LOCATIONS AFFECTED... READING ADMIRE ALLEN EMPORIA STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. THIS STORM HAS HAD A HISTORY OF 65 MPH WINDS AND QUARTER SIZE HAIL. TAKE COVER INSIDE A BUILDING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3848 9588 3875 9589 3864 9622 3830 9623 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:19 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 21, 3:19 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 319 PM CDT THU AUG 21 2003 SHORT TERM CONCERNS ARE DEVELOPMENT OF STORMS ALONG FRONTAL BOUNDARY GENERALLY ALONG I70 SOUTH...THEN WHEN TO END PRECIP CHANCES EAST CENTRAL TONIGHT. LONGER TERM CONCERNS THEN SHIFT TO TEMPERATURE TRENDS THEN RAIN CHANCES AGAIN TUESDAY OR WEDNESDAY OF NEXT WEEK. CONVERGENCE ALONG FRONTAL BOUNDARY FROM NEAR ABILENE TO THE TOPEKA VICINITY. NOT MUCH IN THE WAY OF UPPER SUPPORT AND CU BEING SLOW TO DEVELOP. LAPS SOUNDINGS SHOWING CAPPING REQUIRING TEMPS OVER 103 DEGREES WHICH SEVERAL SITES HAVE EXCEEDED. WILL GO WITH 30 POPS FOR NOW OVER EAST CENTRAL BORDER BY A TIER OF 20 PERCENTS ALONG AND SOUTH OF I70. WILL MENTION SOME POSSIBLY SEVERE WITH DAMAGING WIND MAIN CONCERNS GIVEN SOUNDING PROFILE. WOULD THINK CONVECTION WOULD DIMINISH AFTER SUNSET BUT MODELS SHOWING SOME OVERRUNNING POTENTIAL CONTINUING OVER THE EAST CENTRAL MUCH OF THE NIGHT. LOWS FROM MIDDLE 60S NORTH CENTRAL TO AROUND 70 EAST CENTRAL. ON FRIDAY...GIVEN UPSTREAM TEMPERATURE TRENDS...WILL GO CLOSER TO MAV GUIDANCE WITH HIGHS LOWER TO MIDDLE 90S...THE FIRST TIME IN ABOUT 6 DAYS HIGHS OVER THE AREA LESS THAN 100 DEGREES. COOLEST OVERNIGHT READINGS IN AWHILE LOOKS ON TAP FOR SATURDAY MORNING WITH LOWS MAINLY IN THE MIDDLE 60S. SATURDAY AND SUNDAY...UPPER RIDGE BUILDS ACROSS THE AREA. AT THIS TIME FAVORING HIGHS BACK INTO THE MID TO UPPER 90S...LOWS AROUND 70. RIDGE IN PLACE OVER THE CWA ON SUNDAY...MODELS START TO BREAK DOWN INTO MORE ZONAL FLOW BY MONDAY WITH MAIN ENERGY STAYING FURTHER TO THE NORTH. GIVEN THE UPPER FLOW PATTERN...THINKING LATEST GFS DROPPING FRONT TOO FAR SOUTH. LATER PERIODS OF ECMWF SLOWER WITH BOUNDARY AND KEEPING H850 MB TEMPS CORRESPONDING WARMER. ECMWF H850 MB WINDS BRIEFLY TURN TO NORTH TUESDAY 12Z BUT THEN BACK TO THE SOUTH. NCEP RAISED MEX NUMBERS SOME AND WILL GO 3 TO 4 DEGREES ABOVE THEIR TREND AND IN LINE WITH SURROUNDING WSOS FOR HIGHS. AFTER MAINLY THE UPPER 90S MONDAY...WILL TRIM HIGHS BACK INTO THE LOWER TO MID 90S TUESDAY AND MAINLY MID 90S WEDNESDAY AND THURSDAY. LOWS GENERALLY IN THE UPPER 60S. KEEPING FORECAST DRY FOR NOW UNTIL BETTER CONTINUITY AND TIMING ON FRONTAL POSITION. .TOP...NONE FRANTZ
Hazardous weather outlook, Aug 21, 4:46 PM CDT, 3 hours 54 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 446 PM CDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND SOUTH OF A HOLTON TO ABILENE LINE DURING THE EVENING HOURS...WITH BETTER CHANCES ALONG AND SOUTHEAST OF INTERSTATE 35. DAMAGING WINDS WILL BE THE MAIN THREAT ALONG WITH POSSIBLY SOME LARGE HAIL. THE SEVERE THUNDERSTORM THREAT SHOULD END AROUND OR SHORTLY AFTER SUNSET. A SMALL CHANCE FOR THUNDERSTORMS WILL REMAIN OVER PORTIONS OF EAST CENTRAL KANSAS AFTER MIDNIGHT. OUTSIDE OF THE THUNDERSTORM AREAS...DANGEROUS HEAT INDICES OF AROUND 105 TO 112 DEGREES WILL CONTINUE FOR MUCH OF THE AREA INTO THE MID EVENING HOURS. THE EXCEPTIONS WILL BE OVER PORTIONS OF NORTH CENTRAL AND THE FAR NORTHERN COUNTIES OF NORTHEAST KANSAS. NECESSARY PRECAUTIONS SHOULD BE OBSERVED TO AVOID HEAT EXHAUSTION OR HEAT STROKE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING FOR MUCH OF EAST CENTRAL KANSAS AND A PORTION OF NORTHEAST KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) PF
In the hours before
Local storm report, Aug 21, 8:16 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 6 N LYNDON KS 65 MPH TSTM GUST
08/21/03 OSAGE
0810 PM 6 N LYNDON KS .75 INCH HAIL
08/21/03 OSAGELocal storm report, Aug 21, 8:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
820 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 6 N LYNDON KS 75 MPH TSTM GUST
08/21/03 OSAGE LAW ENFORCEMENT
REPORTED TREES UP
ROOTED AND LIGHTNING
SETTING PASTURES ON FIRELocal storm report, Aug 21, 8:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
822 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0822 PM 4 N OSAGE CITY KS .75 INCH HAIL
08/21/03 OSAGELocal storm report, Aug 21, 8:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 6 S CARBONDALE KS WIND DAMAGE
08/21/03 OSAGE LARGE TREE OF FOUR FEET
DIAMETER UP ROOTED.Local storm report, Aug 21, 8:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 6 N LYNDON KS WIND DAMAGE
08/21/03 OSAGE BILLBOARD BLOWN DOWNLocal storm report, Aug 21, 8:33 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0832 PM 2 NW OSAGE CITY KS 1 INCH HAIL
08/21/03 OSAGEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Osage | 45 min |
| Aug 21, 8:07 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.